Facial Flushing with Wellbutrin (Bupropion)
Facial flushing is not a recognized or documented adverse effect of bupropion (Wellbutrin) in FDA labeling or clinical guidelines, but if it occurs, consider hypersensitivity reactions or other dermatologic manifestations that may require immediate discontinuation.
What the FDA Label Reports
The FDA prescribing information for Wellbutrin documents facial edema as a postmarketing adverse reaction, but does not list facial flushing as a known side effect 1. The documented dermatologic reactions include:
- Hypersensitivity reactions characterized by pruritus, urticaria, angioedema, skin rash, and in rare cases erythema multiforme and Stevens-Johnson syndrome 1
- Facial edema reported in postmarketing surveillance 1
- Delayed allergic reactions that can manifest as urticaria and angioedema, sometimes appearing 2 or more weeks after initiation 2
Clinical Approach to Facial Flushing on Bupropion
Immediate Assessment
- Evaluate for hypersensitivity reactions: Look specifically for accompanying pruritus, urticaria, angioedema (lip/tongue swelling), dyspnea, chest pain, or rash—these indicate a potentially serious allergic reaction requiring immediate discontinuation 1
- Check for facial edema versus true flushing: Facial edema (non-pitting swelling) is documented with bupropion, whereas true vasodilatory flushing is not 1
- Assess timing: Delayed hypersensitivity reactions to bupropion can occur 18-28 days after initiation, not just in the first week 2, 3
When to Discontinue Immediately
Discontinue bupropion and provide antihistamine/corticosteroid treatment if any of the following are present:
- Urticaria, pruritus, or angioedema accompanying the facial symptoms 1
- Progressive swelling of the face, lips, or tongue 3
- Any respiratory symptoms or dyspnea 1
- Development of rash on other body areas 2, 4
Management of Confirmed Hypersensitivity
- Stop bupropion immediately—do not wait for symptoms to worsen 1, 3
- Treat with antihistamines (cetirizine 10 mg daily or levocetirizine) and consider corticosteroids (methylprednisolone) for moderate-to-severe reactions 2, 4
- Monitor for progression: Symptoms typically resolve within 2 weeks of discontinuation 2, 4
- Do not rechallenge with the same formulation if a hypersensitivity reaction occurred 1
Alternative Explanations for Facial Flushing
If true flushing (not edema) occurs without other hypersensitivity features, consider:
- Concurrent medications or substances: Bupropion has no known mechanism to cause vasodilatory flushing 5
- Hypertension: Bupropion can elevate blood pressure (mean increase 1.3 mmHg systolic), which may manifest as facial flushing in susceptible individuals 1
- Unrelated causes: Hot flashes, rosacea, or other dermatologic conditions—bupropion does not treat or cause hot flashes 6
Risk Factors for Bupropion Hypersensitivity
- Males aged 17-40 years appear to have higher risk 2
- History of allergic reactions to other medications 2
- Delayed onset (2-4 weeks after initiation) is characteristic of bupropion hypersensitivity 2, 4, 3
Formulation Considerations
- One case report documented tolerance of bupropion SR after a severe delayed hypersensitivity reaction to bupropion XL, suggesting formulation-specific excipients may play a role 4
- However, this approach should only be attempted after complete resolution of symptoms and with close monitoring, not as a routine strategy 4
Common Pitfalls
- Underrecognition of delayed reactions: Clinicians may not attribute symptoms appearing 3-4 weeks after initiation to bupropion 2
- Failure to document discontinuation: In one case, progression to severe angioedema occurred because the treating clinician did not document or recommend stopping bupropion despite emergency department visits 3
- Confusing facial edema with benign flushing: Facial edema is a documented adverse effect and may herald more serious hypersensitivity 1